Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS Atlanta, GA

May 19, 2005Dooly County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 19, 2005, 4:43 PM EDT for Dooly County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:43 PM EDT (20:43 UTC)
Expired
May 19, 2005, 5:05 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dooly County, GA

The radar

The Robins AFB radar (KJGX), 72 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 192043
SVRFFC
GAC093-192115-
/O.NEW.KFFC.SV.W.0274.050519T2043Z-050519T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOLY COUNTY IN CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DOOLING...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LILLY
  AND BYROMVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3232 8389 3220 8405 3208 8395 3222 8373

$$
1 follow-up statement
000 
WWUS52 KFFC 192105
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT THU MAY 19 2005

GAC093-192114-
/O.CAN.KFFC.SV.W.0274.000000T0000Z-050519T2115Z/
DOOLY-
504 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOOLY COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...VERY HEAVY RAIN...AND SMALL HAIL ARE STILL 
POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3232 8389 3220 8405 3208 8395 3222 8373

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 19, 3:05 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT THU MAY 19 2005

.SHORT TERM...
MODELS SIMILAR WITH UPPER LOW CENTERED OVER THE GREAT LAKES REGION
WEAKENING AS IT DROPS SOUTHEAST INTO THE TENNESSEE VALLEY ON FRIDAY.
ASSOCIATED FRONTAL SYSTEM TAKES SIMILAR PATH...MOVING INTO CENTRAL
TENNESSEE FRIDAY AFTERNOON THEN INTO NORTH GEORGIA FRIDAY EVENING.
CURRENT FORECAST WITH GOOD CHANCE TO LIKELY POPS TONIGHT THROUGH
FRIDAY NIGHT STILL LOOK IN LINE AND WILL BE CONTINUED. MODELS SHOW
FRONT CONTINUING TO MOVE ACROSS THE COUNTY WARNING AREA FRIDAY
NIGHT...NEARING A AUGUSTA TO ALBANY LINE BY 12Z SATURDAY. WILL HOLD
ON TO LOW POPS GENERALLY ALONG AND SOUTH OF THIS BOUNDARY FOR
SATURDAY MORNING...BUT PLAN TO END ALL PRECIP ACROSS THE COUNTY
WARNING AREA BY SATURDAY AFTERNOON AS FRONT CONTINUES TO PUSH
SOUTHWARD. SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA SATURDAY
NIGHT AND LOOK FOR FAIR WEATHER FORECAST THROUGH THE REST OF THE
WEEKEND PERIOD.

.LONG TERM...
SURFACE HIGH GETS PUSHED SOUTHEAST OF OUR AREA SUNDAY NIGHT AS NEXT
FRONTAL BOUNDARY APPROACHES. MOISTURE APPEARS SOMEWHAT LIMITED WITH
THIS SYSTEM BUT THINK LOW POPS WARRANTED. EXTENDED PROGS SHOW BOUNDARY
PUSHING SOUTH OF THE COUNTY WARNING AREA LATE MONDAY/MONDAY NIGHT
WITH HIGH PRESSURE BUILDING BACK ACROSS THE AREA TUESDAY.  DRY
FORECAST LOOK TO CONTINUE INTO THURSDAY WITH HIGH CENTERED OVER OR IN
THE VICINITY.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  75  61  77 /  60  70  40  10
ATHENS          64  77  61  77 /  70  70  50  10
GAINESVILLE     63  75  61  78 /  70  70  50  10
ROME            64  79  61  83 /  70  70  40  10
COLUMBUS        67  81  64  83 /  50  70  50  10
MACON           66  82  64  82 /  40  70  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, May 19, 11:00 AM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO A WEAK TROUGH THAT
WILL DEVELOP THIS AFTERNOON. LOW PRESSURE AND ASSOCIATED COLD FRONT
WILL BECOME BETTER ORGANIZED OVER THE MID U.S. THIS AFTERNOON...AND
MOVE TO THE TENNESSEE VALLEY AND CENTRAL APPALACHIANS TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. SMALL HAIL
AND GUSTY WINDS WILL ALSO BE POSSIBLE. THE BEST AREA FOR
THUNDERSTORMS TO DEVELOP WILL BE ACROSS NORTH GEORGIA ANY TIME THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.

.DISCUSSION...
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL DEVELOP ACROSS NORTH
GEORGIA AS WEAK SHORT WAVE ENERGY AHEAD OF A STRONGER UPPER
TROUGH...MOVE TO NORTH GEORGIA THIS AFTERNOON. CAPES WILL INCREASE
TO AROUND 1500 WITH LIFTED INDICES OF -2 TO -4. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH GEORGIA THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.
WHILE SOME STORMS MAY BECOME STRONG WITH SMALL HAIL AND GUSTY
WINDS...THE LACK OF STRONGER DYNAMICS OR VERTICAL WIND SHEAR WILL
KEEP STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY...AND
MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

EA

In the hours before

Special weather statement, May 19, 3:21 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT THU MAY 19 2005

GAZ105-191945-

321 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN DOOLY COUNTY UNTIL
345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VIENNA...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DOOLY COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 345 PM EDT.
Special weather statement, May 19, 4:28 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT THU MAY 19 2005

GAZ093-105-192100-

428 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN EASTERN MACON AND
NORTHWESTERN DOOLY COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOOLING...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES OUT
OF MACON COUNTY INTO NORTHWESTERN DOOLY COUNTY. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE DOOLING AND BYROMVILLE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN BY 500 PM EDT.
Special weather statement, May 19, 4:38 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT THU MAY 19 2005

GAZ081-082-192115-

438 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN EASTERN CRAWFORD
AND WESTERN BIBB COUNTIES UNTIL 515 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LIZELLA...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
SOUTHEAST ALONG THE CRAWFORD BIBB COUNTY BORDER. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN BY 515 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:55 PM EDTSevere Thunderstorm WarningFFCCrisp20 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.